Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

May 2, 2021Assumption Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at May 2, 2021, 5:39 AM CDT for Assumption Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2021, 5:39 AM CDT (10:39 UTC)
Expired
May 2, 2021, 6:30 AM CDT
In force
51 min
Issued by
NWS New Orleans, LA

County Assumption Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS84 KLIX 021039
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
539 AM CDT Sun May 2 2021

LAZ046-049-056-057-021130-
Iberville-Ascension-Assumption-St. James-
539 AM CDT Sun May 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASCENSION...
SOUTHWESTERN ST. JAMES...SOUTHEASTERN IBERVILLE AND ASSUMPTION
PARISHES...

At 538 AM CDT, a strong thunderstorm was located near Pierre Part, or
near Belle River, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gonzales, Donaldsonville, Napoleonville, Paincourtville, Belle Rose
and Supreme.

This includes Interstate 10 in Louisiana between mile markers 178 and
179.
 
LAT...LON 3000 9123 3004 9122 3022 9094 2991 9086
      2990 9089 2988 9089 2986 9120 2990 9121
      2992 9123 2993 9123 2997 9126 3000 9126
TIME...MOT...LOC 1038Z 239DEG 29KT 2993 9116 

$$

CAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at May 2, 3:58 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 2, 3:58 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
358 AM CDT Sun May 2 2021

.SHORT TERM...We will see a very active 72 hours with today and
Tuesday having possibly significant impacts. The first concern will
be today and a multiple hazard concern as both severe weather and
heavy rain looks possible. Monday is the calm between the two
storms.

The LL jet will begin to ramp up around 10-14z this morning across
the western and especially northwestern portions of the CWA and may
actually work east across the entire northern half of the CWA
through the day. This will increase the LL convergence over the
region especially the areas on the east side of it. This will also
occur in tandem with increasing diffluence aloft as one piece of the
upper jet lifts due north across western LA and AR while another
piece of the jet slides northeast across the north-central Gulf and
into the sern CONUS. It will be between the 10z and 18z time frame
that we will have the best LL convergence and upper level diffluence
working together. After 18z we appear to lose some of that
diffluence but with the jet slowly pulling away there will still be
some divergence aloft to work with through the afternoon and into
the evening. A southwest mid level jet streak (50-60kt) will also
work across the Lower MS Valley during this same time frame.
Moisture is already increasing and after 12z most of the area should
have PWs greater than 1.5" and could approach 1.9" which is greater
than the 90% moving average, so yes a lot of moisture to work with.

The one negative I see with the potential for heavy rain but more so
severe weather is instability. Likely the biggest issue with this is
the earlier time frame of convection. This will increase the cloud
cover across the region and that along with rain will keep the area
from heating up especially during the hours of 14-17z when a
majority of the temp increase occurs during that time frame. This
will have a greater impact on the severe threat but there will still
be instability combined with all of the lift and forcing we will see
to lead to healthy thunderstorms with very efficient rain.

One thing to keep a close eye on today will be how fast the initial
line of convection can move through if it does move completely
through. The negatively tilted s/w will be a touch behind the other
features and if there is a break in the convection early enough
today we will warm up and likely warm up quickly. This would greatly
increase the instability and that in combination with the s/w trough
moving through will allow for additional thunderstorms. The biggest
concern I can see from this is that likelihood of a boundary draped
southwest to northeast somewhere across the CWA and lead to the
potential for possible training of additional storms. it is becasue
of that along with the other ingredients discussed int eh following
paragraph why we have decided to add the rest of the CWA into the
FFA.

WPC has the entire area under a SLGT risk for excessive rainfall.
Biggest question marks is knowing how fast morning storms move east,
is there any real breaks in the rain, and if so where and how soon
additional storms develop this afternoon. Right now it still looks
like widespread 1-3 inches of rain but there will be stripes of
heavier rain that could easily surpass 3 inches. The greatest
concern with the heavy rain is the efficiency and these storms will
be quite efficient and capable of dropping around 2 inches or more
in an hour. Urban areas are of the greatest concern as rain will
have a hard time draining off given that efficiency. This is another
reason for including the southshore in the FFA now.

The severe risk is not as impressive as previous days had suggested
but it is still very much applicable. There will be more than enough
forcing to overcome what lack of instability we will have. Storms
may initially not be completely surface based but by mid morning
after we warm up enough and sfc dewpoints climb storms will likely
become sfc based. The 0-6 km bulk shear should be sufficient for
organized convection. Speed shear won't be a problem but directional
shear still is on the low end. 0-1km and 0-3km SRH will be low to
begin the day but as the LL jet increases over MS and slides east
both will increase and by afternoon 0-1 will be greater than 150
m2/s2 and 0-3km will be greater than 200 east of I-55. That said 0-
1km SRH still looks to be ATA 150 m2/s2 much of the day, including
this morning and with the LCL basically at 1500-2k ft that is more
than sufficient shear in the low levels. If there is any break in
the rain or clouds this morning we will heat up quickly and the LL
CAPE combined that shear will be more than sufficient to produce a
tornado or two down with the strongest storms or and breaks/surges
in a possible line. We are not anticipating a bunch of discrete
cells and likely more of a line/broken line and this could exhibit
some QLCS type structure. The 0-3km shear may only get to around 30
kts and is almost straight out of the south. This would be another
negative from a tornado standpoint as it would take quite the surge
along the line and in a direction almost due north. So that looks
like a little bit of good news. Mid level lapse rates don't look as
steep as previously thought and the CAPE is not as thick in the 0 to
-20C range now so large hail is still a threat just not as great as
once possible.

Convection is already trying to push in from the west and expect this
to increase in coverage and intensity as the LL jet increases in
magnitude this morning. Given what we have gone over already looks
like we should see a line, possibly broken, take shape near the
Atchafalaya Basin around 10/11z and this will slide east. The
deeper/stronger the line gets the faster it will likely surge east.
That line should be near the I-55 corridor by 15/16z and then into
coastal MS by 18/19z. This would allow for the atmosphere to
possibly recover over SELA as we still have 5-7 hrs of daylight
allowing for additional convection provided the s/w trough is still
west of the area.

As for Monday much quieter and the chance to take a breath before we
move into Tuesday where the next bought of strong to severe storms
and heavy rain will be possible. Monday will be warm and mostly dry.
Can't rule out isolated showers as we will still be in southwest
flow aloft with moisture still well entrenched across the region.

Tuesday and Tuesday night the next bout of storms will impact the
region. This system is already moving onshore out of the Pacific and
is part of the reason for our current system lifting out of Mexico
and TX. By Monday a strong s/w will work across the 4 corners and
into the southern and central Plains Tuesday before lifting north
Tuesday afternoon and evening. This is another difficult forecast
with how much in the way of impacts we see. There is a good chance
most of the forcing stays north however it appears we will still see
sufficient mid level forcing. We will also see a cold front approach
the region while we still have a stalled boundary draped across the
region. PWs will still be well above normal and in the top 10th
percentile. We will be in a favorable spot in relation to the jet
(RRQ) allowing for great upper level diffluence. The LL wind field
will respond to the approaching trough axis and this will increase
the LL convergence. The GFS op run has some serious convective
feedback issues but looking at it prior to the convective blow up
along with the ECMWF and very high PoP values from the NBM, feeling
confident that convection will likely develop west of the area
during the day and work east through the afternoon and evening as an
MCS. This will likely take a south of due east motion following the
h85 theta e ridge leading to the northern half of the CWA having the
greatest potential for strong to severe storms and additional heavy
rain. PWs could be higher with this system than todays and with
likely more instability to work with, there is a greater risk of
even more efficient thunderstorms dropping quite a bit of rain in a
very short time frame. We will focus more on this event after we get
through today. /CAB/

.LONG TERM...(Wednesday through Saturday)...A frontal boundary
draped along the coast will continue to serve as a focus for several
rounds of shower and thunderstorm development from Wednesday through
Thursday morning.  The main focus of convection is expected to be
along and south of I-10 corridor on Wednesday.  This convective
activity will be aided by continued forcing aloft associated with
the right entrance region of an 80+ knot jet streak and strong low
level convergence along the surface front.  Thermodynamic support
will be more limited, but lapse rates should remain just favorable
enough to support enough limited CAPE to foster thunderstorm
development throughout the day.  Precipitable water values will
remain fairly high at around 1.75 inches, so locally heavy rainfall
will be the primary concern over the southern half of the CWA on
Wednesday.

There are indications that the frontal boundary may briefly push
inland from along the Louisiana coast Wednesday evening back to
around the I-10 corridor Wednesday night.  This push to the north is
driven by an approaching northern stream shortwave trough and
associated jet streak.  The jet streak will be the primary driver of
continued strong upper level forcing, and this should keep the risk
of scattered convection in play along and south of the I-10 corridor
through the overnight hours.  Fortunately, precipitable water values
will also begin to decrease during this period, and the threat of
heavy rainfall will be lower.  Low level helicity and hodographs
indicate a fair amount of directional shear possibly developing in
close proximity to the boundary, so there may be a low risk of a
quasi-linear convective system impacting coastal portions of
Louisiana and Mississippi Wednesday night into early Thursday
morning.

The upper level trough axis and a reinforcing front will slide
through the area on Thursday, and this will usher in a much drier
and more stable airmass for Friday and Saturday.  Strong subsidence
and weak compressional heating should allow for temperatures to
climb into the low to mid 80s both Friday and Saturday despite some
weak cold air advection taking place.  However, the drier air will
also support a larger than normal diurnal curve and lows should dip
into the upper 50s and lower 60s. /PG/

&&

.AVIATION...12z TAF Package...Terminals have been VFR all night
but this will change as convection spreads over the CWA. We will
continue to indicate IFR cigs and vsbys due to convection this
morning. Most terminals should be back in VFR standing once the main
line of convection moves east however, we may still see additional
development later this afternoon. Confidence is still not very high
on how much convection we will see so will continue to handle with
VCTS after 20/21z. After 00z expect most locations to see improving
conditions from west to east but still looks like we could have some
lingering low cigs keeping a few places in MVFR status. /CAB/

&&

.MARINE...Winds have been slowly responding all morning and the
tightening pressure gradient will continue to cause onshore flow to
increase. Winds will likely be around 15 to 20 knots with frequent
higher gusts over all of the open waters along with Breton and
Chandeluer Sounds. With that we have issued a SCY fro those water
for today through tonight. The pressure gradient may relax a little
tomorrow but we could still be in moderate to maybe strong southerly
flow tomorrow so the advisory may need to be extended into Monday
and Monday night. Even if winds are right at or below criteria the
persistent moderate southerly winds will generate a swell out of the
south and cause seas to increase likely around 7 ft in the outer
waters. No changes to the coastal flood advisory as we are still in
the high tide range and given the moderate to strong onshore flow
tides will likely lead to some minor impacts around Hancock county
this afternoon. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  69  88  72 / 100  20  40  10
BTR  81  71  89  73 / 100  10  30  10
ASD  83  71  88  73 / 100  50  40  10
MSY  83  74  90  76 /  90  40  30  10
GPT  80  72  85  74 /  90  70  50  10
PQL  81  69  85  72 /  90  70  50  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through late tonight for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

GM...Small Craft Advisory from 10 AM this morning to 7 AM CDT Monday
     for GMZ536-538-550-552-555-557-570-572-575-577.

MS...Flash Flood Watch through late tonight for MSZ068>071-077-
     080>082.

     Coastal Flood Advisory from 10 AM this morning to 8 PM CDT this
     evening for MSZ080.

GM...Small Craft Advisory from 10 AM this morning to 7 AM CDT Monday
     for GMZ538-550-552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, May 2, 5:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
539 AM CDT Sun May 2 2021

LAZ046-049-056-057-021130-
Iberville-Ascension-Assumption-St. James-
539 AM CDT Sun May 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASCENSION...
SOUTHWESTERN ST. JAMES...SOUTHEASTERN IBERVILLE AND ASSUMPTION
PARISHES...

At 538 AM CDT, a strong thunderstorm was located near Pierre Part, or
near Belle River, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gonzales, Donaldsonville, Napoleonville, Paincourtville, Belle Rose
and Supreme.

This includes Interstate 10 in Louisiana between mile markers 178 and
179.

LAT...LON 3000 9123 3004 9122 3022 9094 2991 9086
      2990 9089 2988 9089 2986 9120 2990 9121
      2992 9123 2993 9123 2997 9126 3000 9126
TIME...MOT...LOC 1038Z 239DEG 29KT 2993 9116

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:34 AM CDTSmall Craft AdvisoryLIX39 hr
May 2, 5:04 AM CDTAreal Flood AdvisoryLIXEast Baton Rouge, Iberville, West Baton Rouge3 hr
May 2, 5:43 AM CDTSpecial Weather StatementLIXSaint James47 min
May 2, 6:33 AM CDTSpecial Weather StatementLIXLivingston, Saint John the Baptist, Tangipahoa72 min
May 2, 6:56 AM CDTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa49 min
May 2, 6:58 AM CDTSpecial Marine WarningLIX47 min
May 2, 7:40 AM CDTSpecial Marine WarningLIX65 min
May 2, 7:45 AM CDTSpecial Weather StatementLIXSaint Tammany60 min
May 2, 8:07 AM CDTSpecial Weather StatementLIXSaint Tammany23 min
May 2, 8:32 AM CDTSpecial Weather StatementLIXSaint Tammany43 min
May 2, 8:37 AM CDTSpecial Marine WarningLIX38 min
May 2, 8:43 AM CDTSevere Thunderstorm WarningLIXSaint Tammany47 min
May 2, 9:03 AM CDTSpecial Marine WarningLIX57 min
May 2, 9:17 AM CDTSpecial Weather StatementLIXLafourche28 min
May 2, 9:33 AM CDTSpecial Weather StatementLIXJefferson42 min
May 2, 9:44 AM CDTSpecial Weather StatementLIXLafourche, Saint Charles, Saint James, Saint John the Baptist31 min
May 2, 10:05 AM CDTSpecial Marine WarningLIX55 min
May 2, 10:18 AM CDTSpecial Weather StatementLIXOrleans57 min
May 2, 10:20 AM CDTSpecial Weather StatementLIXJefferson55 min
May 2, 10:51 AM CDTSpecial Marine WarningLIX54 min
May 2, 11:03 AM CDTSpecial Marine WarningLIX57 min
May 2, 11:21 AM CDTSpecial Weather StatementLIXPlaquemines54 min
May 2, 11:56 AM CDTSpecial Marine WarningLIX64 min
May 2, 1:24 PM CDTSpecial Marine WarningLIX66 min
May 2, 4:32 PM CDTSpecial Marine WarningLIX44 min
May 2, 5:31 PM CDTSpecial Marine WarningLIX89 min
May 2, 9:38 AM CDTSpecial Weather StatementLIXPearl River52 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.